Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Albuquerque, NM

March 22, 2001Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Mar 22, 2001, 4:56 PM MST for Union County, New Mexico. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 22, 2001, 4:56 PM MST (23:56 UTC)
Expired
Mar 22, 2001, 6:00 PM MST
In force
64 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, NM

What was reported inside it

TimeReportWhereRemark
Mar 22, 5:25 PM MSTHail 0.88Grenville, NMNickel size hail covering ground to two inches deep at Grenville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 222357
SVRABQ
NMC059-230100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
456 PM MST THU MAR 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 600 PM MST

* AT 445 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF GRENVILLE...OR ABOUT 9
  MILES SOUTHEAST OF DES MOINES...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES SOUTHWEST OF GRENVILLE AT 515 PM MST
  5 MILES SOUTHWEST OF MOUNT DORA AT 550 PM MST

HIGHS WINDS AND LARGE HAIL WITH THUNDERSTOR|MS CAN SPREAD QUICKLY
ACROSS OPEN RANGELAND. MOVE TO PROTECTED AREAS WHEN YOU SEE BLOWING
DUST...SUDDEN WIND AND LIGHTNING CHANGES...OR THE ARRIVAL OF HAIL.

&&
LAT...LON 3674 10372 3661 10388 3626 10352 3645 10328

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:48 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 22, 2:48 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
248 PM MST THU MAR 22 2001

WEAK FRONT/WINDSHIFT DOWN PLAINS RESULTED IN COOLING TODAY NE/ECNTRL
STILL ABOVE SEASONAL) WITH ONLY SLIGHT EFFECT SE. BIT MORE
CLOUDINESS WEST HAS DROPPED TEMPS A COUPLE DEGS MOST AREAS. DWPTS
INCREASED TO UPR 30S/LWR 40S EAST WITH UPSLOPE/CONVERGENCE NEAR EAST
SLOPES OF MTNS AND NEG LI SO FEW SHWRS/ISOLD TSTMS STILL REASONABLE
LATE THIS AFTN/EVENING. RECENT LIGHTNING STRIKES NE HIGHLANDS MAKE
ABOVE DISCUSSION SUPERFLUOUS. LOW LEVEL FLOW BECOMING SELY OVER
PLAINS FRIDAY...INCREASING DWPTS FURTHER AS SHORTWAVE APPROACHES AND
SOME MID LEVEL COOLING RESULTS IN GREATER INSTABILITY. THUS EXPECT
MORE AND STRONGER CONVECTION EAST FRIDAY WITH AFTN TEMPS LTL WARMER
THAN FWC GUID AND SOME VEERING OF WINDS WITH HEIGHT. OVER
WEST...JUST PARTLY CLOUDY TNGT/FRI WITH SLIGHTLY COOLER BUT STILL
MILD TEMPS FRI. SHOULD SEE FEW SHWRS BUT MOSTLY VIRGA WITH HIGH
CLOUD BASES AND DRY LOWER LEVELS. STRONGER COLD FRONT PUSHING SEWD
DOWN GREAT PLAINS TOWARDS MS VLY WILL BACKDOOR EASTERN NM FRI
NIGHT/SAT. WILL GO BELOW FWC GUID FOR SAT OVER THE EAST WITH SLIGHT
CHANCE FOR SHOWERS. SOME EAST WIND LEAKAGE INTO RIO GRANDE VALLEY
LATE FRI NIGHT/SAT MRNG FOR SLIGHT COOLING SAT WHILE LITTLE EFFECT
WRN THIRD WHERE HEIGHTS WILL ALREADY BE RISING. REBUILDING UPPER
RIDGE NUDGING OVER STATE BY SUNDAY FOR FAIR WX WITH COOL AIR
RECEDING OUT OF EAST. MON/TUE GENERALLY DRY WITH UNSEASONABLY WARM
TEMPS BUT SEASONABLY BREEZY AFTNS UNDER FLAT AND DIRTY UPPER
RIDGE...THEN STRONGER SHORTWAVE WED FOR WINDY CONDITIONS MOST AREAS
ALONG WITH SLIGHT CHANCE FOR SHOWERS NRN MTNS.g..THEN DRY BUT COOLER
THU AS SFC HIGH PUSHES IN FROM NORTH BEHIND DEPARTING SHORTWAVE.
MJF

ABQ BB 043/071 043/067 039 32011
SAF BB 034/067 034/063 031 32011
TCC BC 042/072 039/055 038 32133

.ABQ...NONE.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.